West Virginia, 2012

Hail and Damaging Winds in West Virginia, July 8, 2012

July 8, 2012 · NWS RLX · 15 events in 6 counties and zones

The 8th of July was the last day of the 11 day heat wave. Temperatures reached on either side of 100 degrees across the southern lowlands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$405,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

The 8th of July was the last day of the 11 day heat wave. Temperatures reached on either side of 100 degrees across the southern lowlands. This was the second consecutive day of triple digit maximum temperatures.

An east to west cold front was oriented across northern West Virginia. A hot, moist, and moderately unstable environment existed south of the boundary. Due to the heating, there was a steep low level lapse rate near the ground. Thunderstorms developed along the Route 50 corridor and moved south. Temperatures dropped rapidly at the onset of the storms. For example, at the National Weather Service office in Charleston, the temperature dropped from 95 degrees to 73 degrees in 25 minutes.

Additional power outages occurred in areas still recovering from the late June derecho. For example, outages in Kanawha County increased back to 25,000 customers. Prior to these storms, the number of customers still without electricity had dropped to around 5,000.

This episode marked the end of a major federal disaster in West Virginia that was primarily for the events on the 29th of June and its aftermath. See FEMA disaster 4071 for more details.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 8, 1:13 PM EST, 7 minutes earlier.

Area forecast discussion, Jul 8, 1:13 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
213 PM EDT SUN JUL 8 2012

.SYNOPSIS...
A COLD FRONT MOVES SLOWLY SOUTHWARD THROUGH THE AREA TODAY AND
TONIGHT.  THE FRONT STALLS JUST SOUTH OF THE AREA AS HIGH PRESSURE
SETTLES IN NORTH OF THE AREA FOR THE NEW WORK WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
ISOLD SHOWERS CONTINUE TO DEVELOP OVER EASTERN KY THIS MORNING. AS
CAP ERODES UNDER HIGH PRESSURE WITH APPROACH OF FRONT...EXPECT CAP
TO ERODE WITH INCREASING INSTABILITY. CONVECTIVE TEMPS SHOULD
EASILY BE REALIZED TOWARD MIDDAY WITH STORMS FIRING ALONG THE
FRONT. NOT SURE HOW ORGANIZED CONVECTION WILL BE...SINCE THERE IS
LITTLE HINT THAT LARGER SCALE DYNAMICS WILL PROMOTE LARGER STORM
GROWTH. HOWEVER...ENOUGH INSTABILITY WILL BE IN PLAY TO ALLOW FOR
SOME INTER STORM INTERACTIONS TO ALLOW SOME TO BECOME SEVERE. MADE
MINIMAL TWEAKS TO CURRENT POPS TRENDS IN THE SHORT TERM. OTHERWISE
NO CHANGES TO CURRENT PACKAGE.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
COLD FRONT STALLS OUT OVER OUR SOUTHERN ZONES FOR A MAJORITY OF THE
SHORT TERM PERIOD. THIS WILL RESULT IN CONTINUED DISTURBANCES AND
DIURNALLY DRIVEN SHOWERS ALONG THE WV AND VA BORDER. FOR THIS
REASON...WILL KEEP CURRENT FORECAST ON TRACK WITH AT LEAST SLGHT CHC
POPS IN FOR THE ENTIRE SHORT TERM. ANY CHANGE IN PLACEMENT OF THE
FORECAST POPS WILL BE IN ANY CREEPING NORTH OR SOUTH THAT THE FRONT
MAY HAVE OVER THAT PERIOD. MODEL TEMPS LOOK TO BE IN LINE WITH
PREVIOUS FORECAST...THEREFORE ONLY MINOR TWEAKS WERE MADE TO
PREVIOUS THINKING.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
FOLLOWING HPC GUIDANCE IN THE EXTENDED FORECAST WHICH FEATURES A
STATIONARY FRONT JUST SE OF OUR WV AND VA MOUNTAIN COUNTIES THROUGH
DAY 5. TIGHTENED THE DIURNAL POP GRADIENT FROM WEST TO EAST ACROSS THIS
FEATURE FROM WHAT HPC PROPOSED AS OUR WESTERN SLOPES SHOULD STAY ON
THE DRY SIDE GIVEN THE LEE SIDE FRONTAL POSITION. WITH THE FORECAST
FRONT POSITION...RNK SHOULD SEE THE LIONS SHARE OF THE
PRECIPITATION...BUT DECIDED TO KEEP AT LEAST SLGHT CHC POPS IN OUR
SE ZONES DUE TO LOWERED CONFIDENCE ON DAYS 4 AND 5. BERMUDA HIGH
NOSES BACK WEST DAYS 6 AND 7 ALLOWING FOR GREATER MOISTURE TRANSPORT
FROM THE GULF OF MEXICO. CLOUDS WILL BECOME MORE PREVALENT UNDER
THIS REGIME WITH DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS.
TEMPERATURES SHOULD REMAIN NEAR NORMAL UNDER THIS DISTURBED PATTERN.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
EAST-WEST ORIENTED COLD FRONT MOVES SOUTH ACROSS THE AREA THIS
EVENING AND MONDAY. AFTERNOON ATMOSPHERE QUITE UNSTABLE...AND
CONVECTION IS STARTING TO FIRE...AND WILL CONTINUE TO FIRE FOR THE
REMAINDER OF TODAY INTO THIS EVENING. MAIN MODE OF CONVECTION WILL
BE PULSE TYPE STORMS...WITH ISOLD DOWNBURSTS AND HAIL. WITH
INCREASING CONVECTION...EXPECT MOST TAF SITES TO HIT AT LEAST MVFR
CRITERIA...WITH SIGNIFICANTLY LOWER FLIGHT CONDITIONS POSSIBLE IF
STORMS MOVE OVER.

THE LIGHT S SFC FLOW WILL SHIFT TO LIGHT NW TODAY AND THEN LIGHT N
TONIGHT.  LIGHT W TO NW FLOW ALOFT WILL CONTINUE.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING AND PLACEMENT OF THUNDERSTORMS TODAY
THROUGH TONIGHT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    M    M    M    M    M    M    M    M
HTS CONSISTENCY  H    H    M    M    M    M    M    M    M    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
EKN CONSISTENCY  H    H    H    H    H    M    M    M    M    M    H    H
PKB CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    M    M    M    M    M    M    M    M    M

AFTER 18Z MONDAY...
PERIODS OF IFR IN SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND
SOUTHERN COAL FIELDS THROUGH MONDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ005>011-
     013>020-024>032.
OH...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ066-067-075-
     076-083>087.
KY...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ101>103-105.
VA...NONE.

&&

SYNOPSIS...KMC/TAX
NEAR TERM...KMC
SHORT TERM...TAX
LONG TERM...KTB/TAX
AVIATION...KMC
Hazardous weather outlook, Jul 8, 12:54 PM EST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
154 PM EDT SUN JUL 8 2012

KYZ101>103-105-OHZ086-087-WVZ005>008-013>018-024>030-091800-
GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-WAYNE-CABELL-
MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-MINGO-
LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
154 PM EDT SUN JUL 8 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 481 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ083-085-WVZ009-019-020-031-032-091800-
JACKSON OH-MEIGS-WOOD-RITCHIE-DODDRIDGE-HARRISON-TAYLOR-
154 PM EDT SUN JUL 8 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WVZ033>040-046-047-091800-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
154 PM EDT SUN JUL 8 2012

...SEVERE THUNDERSTORM WATCH 481 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ003-004-091800-
DICKENSON-BUCHANAN-
154 PM EDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. DAMAGING WINDS ARE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ066-067-075-076-084-WVZ010-011-091800-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-PLEASANTS-TYLER-
154 PM EDT SUN JUL 8 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 8, 12:32 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
132 PM EDT SUN JUL 8 2012

WVZ018-081815-
CALHOUN WV-
132 PM EDT SUN JUL 8 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CALHOUN COUNTY...

AT 127 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF
GRANTSVILLE...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

IF THE THUNDERSTORM CONTINUES TO STRENGTHEN...A SHORT FUSED WARNING
MAY BE NEEDED.

THIS STORM WILL BE NEAR MOUNT ZION AROUND 205 PM...ARNOLDSBURG AROUND
210 PM AND MILLSTONE AROUND 215 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3891 8101 3885 8100 3884 8101 3883 8101
      3873 8110 3886 8125 3888 8124 3892 8128
      3896 8124

28

The radar

The Pittsburgh radar (KPBZ), 156 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Barbour

When
July 8, 1:20 PM EST
Where
Barbour County, 0.98 mi NNW of Lillian
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
39.133, -80.076

Trees were knocked down along Route 57 outside of Philippi. Power outages occurred.

Thunderstorm Wind, Cabell

When
July 8, 2:10 PM EST
Where
Cabell County, 1.77 mi S of Huntington
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
38.395, -82.448

Power lines were knocked down near the 5th Street Exit of Interstate 64. The west bound lanes were closed.

Thunderstorm Wind, Wayne

When
July 8, 2:35 PM EST
Where
Wayne County, Kenova
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
38.400, -82.580

Multiple trees were knocked down.

Thunderstorm Wind, Kanawha

When
July 8, 3:10 PM EST
Where
Kanawha County, 0.83 mi W of Sissonville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.529, -81.645

Trees fell onto the south bound lanes of Interstate 77.

Thunderstorm Wind, Kanawha

When
July 8, 3:15 PM EST
Where
Kanawha County, 0.44 mi NW of St Albans
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.384, -81.837

Trees fell onto roads, including Pennsylvania Avenue.

Thunderstorm Wind, Kanawha

When
July 8, 3:17 PM EST
Where
Kanawha County, 0.28 mi ENE of Tornado
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.332, -81.846

Trees fell onto roads.

Thunderstorm Wind, Kanawha

When
July 8, 3:20 PM EST
Where
Kanawha County, 0.61 mi S of Institute
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.371, -81.771

Trees fell onto power lines in the Jefferson area.

Hail, Kanawha

When
July 8, 3:36 PM EST
Where
Kanawha County, Charleston
Measured
0.75 in hail
Reported by
Public
Coordinates
38.350, -81.630

Thunderstorm Wind, Kanawha

When
July 8, 3:40 PM EST
Where
Kanawha County, 0.57 mi NE of South Park to 0.32 mi WNW of Kanawha
Measured
55 kt (63 mph) estimated gust
Property damage
$250,000
Reported by
NWS Employee
Coordinates
38.327, -81.594

Large trees were blown down onto houses in the Kanawha City section of Charleston. A few vehicles were also destroyed. Additional power outages occurred.

Hail, Kanawha

When
July 8, 3:40 PM EST
Where
Kanawha County, Charleston
Measured
1 in hail
Reported by
Public
Coordinates
38.350, -81.630

Thunderstorm Wind, Kanawha

When
July 8, 3:46 PM EST
Where
Kanawha County, 0.48 mi WNW of Belle
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.233, -81.538

Trees fell onto roads including Dupont Avenue.

Thunderstorm Wind, Kanawha

When
July 8, 3:50 PM EST
Where
Kanawha County, Chesapeake
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.220, -81.530

Trees were blown down.

Thunderstorm Wind, Kanawha

When
July 8, 3:55 PM EST
Where
Kanawha County, Cedar Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.220, -81.430

Trees fell onto power lines, causing power outages.

Thunderstorm Wind, Boone

When
July 8, 4:30 PM EST
Where
Boone County, Wharton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.900, -81.680

Trees fell onto power lines, causing damage to the poles.

Thunderstorm Wind, Fayette

When
July 8, 4:39 PM EST
Where
Fayette County, Oak Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
37.980, -81.130

Numerous trees were blown down. One tree fell onto a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397636, 397637, 397638, 397647, 397645, 397643, 397642, 397652, 397640, 397651, 397648, 397641, 397650, 397655, 397656.